Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
housequake

Difficult Accutane Related Decision...

Recommended Posts

So I've run myself into a pretty unfortunate situation. I have been on Isotretinoin (Accutane) for three months now. The side effects have been obnoxious but mostly tolerable. My work's insurance has a really terrible prescription coverage that leaves me paying roughly $300 - $350 per each monthly dose. I'm just now hitting a point where my dermatologist wants to up the dosage from 40mg to 60mg and I am now being told that I can't get 60mg pills and will need to get two doses of 40, taking one pill on even days and two on odd days. This will leave me paying close to $700 every month for the next three months which I absolutely cannot afford to do.

I'm torn. My moderate acne has entirely cleared up and I feel great about the way I look. I would be sad if all of this progress were to regress back to the way I used to look but I might prefer that to digging myself a few thousand dollars into debt. From a side effects standpoint I would love to stop taking the drug right now. Is there any chance that with close care, I could keep my complexion together without the meds?

Any advice helps.

Thanks!

Share this post


Link to post
Share on other sites

Sorry cant help as far as staying clear

im almost at 50 days tane

for mild acne

My only suggestion would be if u could continue at 40 for 300-350 a mnth

I would try and continue as long as possible to ensure success

good luck

Btw can I ask when u stopped breaking out all together?

Thanks

kim

Share this post


Link to post
Share on other sites

If you stop now, expect a relapse. It is recommended to reach a total dosage between 120 and 150 mg/kg. Relapses are frequent even among those who reached this dosage, so if I were you, I would do the full course. This being said, it really sucks and I don't understand why it is so expensive! I live in Canada and I pay $60 per month and my insurance pays $100. I'm on 60 mg/day, every day (2 pills of 10 mg and 1 of 40 mg). Do you live in the US?

Share this post


Link to post
Share on other sites

I also wanted to add if u live in the US my derm gave me some insurance card to take to the pharmacy/discount card

I pay $10

Maybe contact the pharmacy or Dr to see if any rebates or anything to reduce the cost for you

Good luck

kim

Share this post


Link to post
Share on other sites

So I've run myself into a pretty unfortunate situation. I have been on Isotretinoin (Accutane) for three months now. The side effects have been obnoxious but mostly tolerable. My work's insurance has a really terrible prescription coverage that leaves me paying roughly $300 - $350 per each monthly dose. I'm just now hitting a point where my dermatologist wants to up the dosage from 40mg to 60mg and I am now being told that I can't get 60mg pills and will need to get two doses of 40, taking one pill on even days and two on odd days. This will leave me paying close to $700 every month for the next three months which I absolutely cannot afford to do.

I'm torn. My moderate acne has entirely cleared up and I feel great about the way I look. I would be sad if all of this progress were to regress back to the way I used to look but I might prefer that to digging myself a few thousand dollars into debt. From a side effects standpoint I would love to stop taking the drug right now. Is there any chance that with close care, I could keep my complexion together without the meds?

Any advice helps.

Thanks!

Hi - if you are seeing improvement with 40mg after 3 months, I don't see why staying at that dosage (maybe for a little longer than you were expecting to avoid relapse?) would be an issue. Be upfront with your dermatologist about the financial coverage issue, as he is likely unaware how much it costs you a month (unless you've talked about it). He may be willing to adjust your dosage schedule as a consequence. Have you looked into other versions of the drug? Absorica has a copay coupon that I was under the impression is honored by most insurance companies and pharmacies, allowing you to get the drug for 15 dollars. If not - generics like amnesteem or clarivis might be cheaper (and look into prescription coverage cards cards, pharmacies are good about honoring them- and I do think they are available for isotretinoin drugs).

Also - all of this assumes that you are living in America - if not, ignore my suggestions >_<

Share this post


Link to post
Share on other sites

Yes, contact your derm as soon as possible to let him know the situation. I don't think the dose matters as much as the total at the end of your treatment. In other words, you have to push _____ mgs into your body for a full course. (Amount depends on your weight)

You can do it slowly or quickly (10 mgs per day or 80 mgs per day) but you must finish the course.

The derm can help you figure out how to prescribe it so it's the lowest price to you.

You can talk to your pharmacist also, to see what the cheapest generic is and ask for that generics card.

Also, Walmart sells generics at a very low cost.

Alternatively, online pharmacies for Canada require a prescription but can even be cheaper.

Just google buy generic Accuane canadian pharmacy.

You have options, just try to finish the course!!

You got thru the initial breakout and everything---I'd eat beans and rice every day if I had to----but I would get that course finished!

Share this post


Link to post
Share on other sites

Accutane is ridiculously expensive if your insurance doesn't cover it. My insurance didn't cover it so I had to pay out of pocket. But I went to Walgreens and they had some sort of membership program where it significantly reduced the cost. This was nearly 3 years ago so I'm not sure if they still have that program.

Share this post


Link to post
Share on other sites

If you can continue on your current dosage but for a few more months, I would suggest you to do it.. It's your total dosage that counts, so either you choose to take a lower dosage but for a longer period of time, or increase the dosage and your treatment will be quicker. Also, if you are seeing results on 40mg daily, I don't see a problem by staying with that dosage. My total treatment lasted around 10 months on a low dosage. I had almost no side effects, and the results were great, so I'm glad I did it this way.

So, if you are able to financially support the current dosage you're taking for more than 3 months, talk to your derm about it. The higher your total dosage, the lower your chances of relapse..

Edited by MissVania

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×